Carbamazepine, oxcarbazepine and eslicarbazepine: potential risk of serious skin reactions
- Medicines and Healthcare products Regulatory Agency
- 13 December 2012
- Therapeutic area:
- Neurology and Pain management and palliation
Risk of serious skin-related adverse drug reactions, including Stevens-Johnson syndrome, occurring with carbamazepine may be increased in the presence of the HLA-A*3101 allele in patients of European descent or Japanese origin.
Article date: December 2012
Carbamazepine (Tegretol) is an antiepileptic drug that is indicated for the treatment of generalised tonic clonic seizures. Carbamazepine is also licensed to treat the paroxysmal pain of trigeminal neuralgia and for the prophylaxis of manic-depressive psychosis in patients unresponsive to lithium therapy.
Oxcarbazepine (Trileptal) is indicated for the treatment of partial seizures with or without secondary generalisation and is closely structurally related to carbamazepine.
Eslicarbazepine (Zebinix) is the active metabolite of oxcarbazepine and indicated as adjunctive therapy in adults with partial onset seizures with or without secondary generalisation.
It is well-recognised that severe, potentially life-threatening, skin-related adverse drug reactions, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur rarely in association with carbamazepine. The frequency of such skin reactions has been estimated to be about one to six cases per 10 000 new users of carbamazepine in the USA and Europe.
Human leukocyte antigens (HLA) are involved in some drug-specific abnormal immune responses including SJS and TEN), and the HLA allele HLA-B1502 is known to be highly associated with carbamazepine-induced SJS and TEN in certain Asian populations1 2. We informed you in 2008 of the association between carbamazepine-induced SJS and HLA-B*1502 in patients of Han Chinese, Hong Kong Chinese and Thai origin, with advice to screen these individuals for HLA-B1502 before starting carbamazepine treatment. Since 2008, new study findings have become available suggesting an association with serious skin-related adverse drug reactions, including Stevens-Johnson syndrome, and HLA-B1502 in other Asian populations 3 4. In addition, the clinical utility of HLA-B1502 screening before starting carbamazepine treatment has recently been shown in Han Chinese individuals 5.
More recently, a new genetic marker, HLA-A*3101, has been identified in Japanese individuals and individuals of European descent for serious carbamazepine-induced cutaneous adverse drug reactions such as SJS, TEN, and drug rash with eosinophilia (DRESS), and less severe reactions such as acute generalised exanthematous pustulosis (AGEP) and maculopapular rash6 7.
The frequency of HLA-A3101 varies widely between ethnic populations, with a prevalence of 2 – 5% in European populations and approximately 10% in the Japanese population. The presence of the HLA-A3101 allele may increase the risk for carbamazepine-induced cutaneous reactions (mostly less severe reactions) from 5% to 26% in patients of European descent. Its absence may reduce the risk from 5% to 3.8% in patients of European descent. However, the sensitivity of the HLA-A 3101 test for SJS in European and Japanese patients is relatively low (5/12 cases [42%] in patients of European descent and 5/6 cases [83%] in Japanese patients) when compared to the HLA-B1502 test for SJS (where sensitivity approaches 100%). It is also noteworthy that the number of patients included in the HLA-A3101 studies was small and there are no prospective studies on the clinical utility of HLA-A* 3101 testing in any population.
Currently there are insufficient data supporting a recommendation for HLA-A3101 screening before starting carbamazepine or chemically-related medicines. If patients of European descent or Japanese origin are known to be positive for HLA-A3101, the use of carbamazepine or chemically related compounds may be considered, but only after careful consideration of the expected benefits of treatment and the increased risk of serious skin conditions.
Data supporting an association of HLA-A *3101 with oxcarbazepine and eslicarbazepine-induced skin reactions are very limited but due to their close structural relationship with carbamazepine and reports of hypersensitivity with cross reactivity, the advice has been extended to cover not only carbamazepine but also these two structurally related products.
Advice for healthcare professionals:
- carbamazepine is associated with a risk of potentially life-threatening skin-related adverse drug reactions, including Stevens-Johnson syndrome; if signs and symptoms suggestive of severe skin reactions appear, treatment should be withdrawn at once and alternative treatment should be considered
- the presence of the HLA-A*3101 allele may increase the risk for carbamazepine-induced skin reactions in patients of European descent or Japanese origin
- if patients of European descent or Japanese origin are known to be positive for HLA A*3101 they should only receive carbamazepine, oxcarbazepine, or eslicarbazepine after careful consideration of the benefits and risks
BNF section 4.8 Antiepileptic drugs
Article citation: Drug Safety Update December 2012, vol 6, issue 5: A1
Phillips EJ et al. Drug hypersensitivity: pharmacogenomics and clinical syndromes. J Allergy Clin Immunol. 2011 Mar; 127(3 Suppl): S60 – 66 ↩
Mushirada T, Nakamura Y. Personalizing carbamazepine therapy. Genome Med. 2011 May; 3(5): 2 ↩
Mehta TY et al. Association of HLA-B1502 allele and carbamazepine–induced Stevens-Johnson Syndrome among Indians. Indian J Dermatol Venereol Leprol 2009;75: 579 – 582 ↩
Chang CC et al. Association of the HLA-B1502 allele with carbamazepine-induced toxic epidermal necrolysis and Stevens- Johnson Syndrome in the multi- ethnic Malaysian population. Int J Dermatol 2011; 50(2):221 – 224 ↩
Chen P et al. Carbamazepine- induced toxic effects and HLA-B1502 screening in Taiwan. N Eng J Med 2011; 364: 1126 – 1133 ↩
Ozeki T et al. Genome-wide association study identifies HLA-A3101 allele as a genetic risk factor for carbamazepine-induced cutaneous adverse drug reactions in Japanese population. Hum Mol Genet 2011; 20(5): 1034 – 1041 ↩
McCormack M et al. HLA-A3101 and carbamazepine-induced hypersensitivity reactions in Europeans. N Eng J Med 2011; 364: 1134 – 1143 ↩
Published: 13 December 2012